Kansas, 2023

Tornado and Hail in Kansas, July 10, 2023

July 10, 2023 · NWS GLD · 8 events in 3 counties and zones

During the late afternoon into early evening scattered thunderstorms moved across Northwest Kansas. The strongest thunderstorm produced wind gusts up to 68 MPH near Ludell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon into early evening scattered thunderstorms moved across Northwest Kansas. The strongest thunderstorm produced wind gusts up to 68 MPH near Ludell. Further west two colliding boundaries produced a short-lived landspout tornado north of Weskan. The largest hail for the day was reported north of Colby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 12:47 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 12:47 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
147 PM MDT Mon Jul 10 2023

.SHORT TERM...(This evening through Thursday)
Issued at 145 PM MDT Mon Jul 10 2023

Latest visible satellite shows cu developing in northeast Colorado
along what WPC is calling a warm front. Convective initiation
will continue in that area with storms moving east to the Kansas
border area by 23z. Convective initiation is also expected in
central Nebraska around that time along a surface trough, with
those storms moving southeast. A cluster of storms will likely
develop in the northeast forecast area as these two areas merge.
Initially, Colorado storms will be in a marginally favorable area
to become severe, with bulk shear values around 30 kts, but as
they move into Kansas deep layer shear will increase to around 40
kts. CIN should erode enough to tap into MLCAPE values approaching
3000 j/kg in northwest Kansas and southwest Nebraska. In
addition, DCAPE values will be around 1500 j/kg. A few instances
of very large hail, up to baseball size, will be possible, as well
as wind gusts of up to 80 mph (HRRR showing 67 kts, HREF shows
50% probabilities of wind speeds in excess of 50 kts from Goodland
to McCook). There will be a low tornado risk prior to storm
merger, but confidence is rather low. Where the two areas merge
in the northeast forecast area, there will also be a risk for
flash flooding (HREF shows low probabilities of getting 3 inches
of rain in 3 hours from McCook to Oberlin and Norton between 00z
and 03z). The MCS should continue to move southeast and out of the
area between 04z and 06z. Overnight, areas of fog will likely
develop, especially south of Interstate 70, continuing into
Tuesday morning. Low temperatures will be in the 60s.

For Tuesday, the upper ridge over the southern Rockies will
strengthen with slightly rising heights over the central plains.
As a result, temperatures will warm and storm chances will
decrease. High temperatures will be in the low to mid 90s. There
will be low chances for an isolated afternoon or evening
thunderstorm with shortwave energy coming over the top of the
ridge, mainly in southwest Nebraska. There is a marginal risk that
those storms would be severe with favorable instability and shear
parameters in place.

For Wednesday and Thursday, the upper ridge will settle into the
Desert Southwest with a weak northwest flow over the central
plains. Temperatures will remain above normal with highs in the
90s. Precipitation chances remain on the low side on Wednesday
with proximity to the ridge, but increase again on Thursday with
the ridge further west, a shortwave coming through in the
northwest flow and a moist easterly low level flow through most of
the forecast area. Instability and shear profiles appear to be
favorable once again for a severe risk on Thursday afternoon or
evening.

.LONG TERM...(Friday through Monday)
Issued at 1245 PM MDT Mon Jul 10 2023

For the long term period, slightly below average temperatures and
daily chances for thunderstorms during the afternoon and evening
hours are forecasted.

Friday, with the wind shift associated with a cold front either
having moved through the area or moving through earlier in the day,
temperatures are forecasted to not be as hot as the previous days
with highs currently forecasted to be in the 80's. But a few areas
may still get to near 90 or reach 90 as the higher surface pressure
and colder air may be offset by a day. Afternoon and evening
thunderstorms would be possible with a shortwave in northwest flow
or if a surface boundary lingers near the area.

Saturday and Sunday, slightly cooler temperatures are possible
depending on how much the upper low over the Great Lakes digs west
and south. The closer to the area it gets, the cooler the
temperatures will be with highs in the low 80's and maybe even some
70's. However, if the upper low stays further north and east, the
upper ridge over the rockies will likely have more influence warming
us back to near average temperatures and slightly lowering our storm
chances. Currently leaning slightly towards the cooler scenarios
based on 500mb spreads favoring a more expansive upper low albeit
the signal is not too strong at this time.

Going into next week, near average temperatures in the 90's are
forecasted as the upper ridge is favored to expand more to the east
and provide more influence over the area. With the ridge axis still
favored to be more to the west, we should avoid the hottest
temperatures and still have chances for afternoon/evening storms in
northwest flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1113 AM MDT Mon Jul 10 2023

VFR expected through mid to late afternoon at both KGLD and KMCK.
After about 21z, storms will develop along a warm front in
Colorado as well as a surface trough in Nebraska. These storms
expected to impact both terminals through about 02-03z before
moving out. Gusty winds, reductions in visibility due to heavy
rainfall, and possible hail may occur at the terminals as the
storms roll through.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...KAK
AVIATION...024
Hazardous weather outlook, Jul 10, 3:55 PM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
455 PM MDT Mon Jul 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
455 PM MDT Mon Jul 10 2023 /555 PM CDT Mon Jul 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is currently in effect through 7 PM MDT
/ 8 PM CDT tonight for the entire Tri-State Area. Scattered strong
to severe thunderstorms are currently developing in eastern
Colorado, moving generally east-northeastward into the area going
into the evening hours. Primary hazards include damaging wind gusts
up to 80 mph, large hail up to the size of tennis balls, a brief
isolated tornado or two, and locally heavy rainfall with isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorms are possible each afternoon into the overnight hours
from midweek into the weekend. Some storms may be strong to severe.
Locally heavy rainfall/isolated flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any storm reports you
have to NWS Goodland.

In the hours before

Local storm report, Jul 10, 3:57 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
457 PM MDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     12 NW Max               40.25N 101.53W
07/10/2023  E50 MPH          Dundy              NE   Trained Spotter

            Spotter estimated 50 mph winds with rain
            blowing sideways.

&&

KMK
Special weather statement, Jul 10, 4:04 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Mon Jul 10 2023

COZ092-KSZ027-102330-
Cheyenne County CO-Wallace KS-
504 PM MDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of east central
Cheyenne County in east central Colorado and western Wallace Counties
in west central Kansas through 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Weskan, or 13 miles east of Cheyenne Wells, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado...and west central Kansas.

&&

LAT...LON 3870 10205 3891 10224 3910 10194 3870 10169
TIME...MOT...LOC 2304Z 242DEG 10KT 3887 10211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Jul 10, 4:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Mon Jul 10 2023

KSZ041-102330-
Greeley KS-
505 PM MDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of Greeley County
through 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Towner, or 11 miles west of Tribune, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Kansas.

&&

LAT...LON 3827 10204 3870 10204 3870 10170 3828 10169
TIME...MOT...LOC 2305Z 255DEG 14KT 3843 10196

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Jul 10, 4:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
508 PM MDT Mon Jul 10 2023

COZ091-KSZ013-102345-
Kit Carson County CO-Sherman KS-
508 PM MDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of east central Kit
Carson and west central Sherman Counties through 545 PM MDT...

At 508 PM MDT, trained weather spotters reported a strong
thunderstorm near Burlington, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Trained weather spotters reported nickel size hail north of
         Burlington.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kanorado.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 5.
 Interstate 70 in Colorado between mile markers 436 and 450.
 Highway 385 between mile markers 181 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado...and northwestern Kansas.

&&

LAT...LON 3921 10228 3939 10234 3950 10200 3924 10191
TIME...MOT...LOC 2308Z 255DEG 14KT 3932 10223

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, Jul 10, 4:12 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
512 PM MDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Hail             3 NNE Burlington        39.34N 102.26W
07/10/2023  E0.88 inch       Kit Carson         CO   Trained Spotter

            Nickel sized hail reported at location.

&&
Local storm report, Jul 10, 4:14 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
514 PM MDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Gst     19 NW Max               40.32N 101.62W
07/10/2023  M54 MPH          Dundy              NE   Mesonet

            Mesonet station NB086 Enders 10SW.

&&

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Wallace

When
July 10, 4:15 PM MST
Where
Wallace County, 4 mi SE of Weskan
Measured
0.75 in hail
Reported by
Public
Coordinates
38.829, -101.917

Dime size hail reported.

Tornado, Wallace

When
July 10, 4:40 PM MST to 4:45 PM MST
Where
Wallace County, 11.52 mi N of Sunland to 11.54 mi N of Sunland
Rating
EFU
Path length
0.03 mi
Path width
75 yd
Reported by
Public
Coordinates
39.045, -101.881

Landspout tornado reported in the northern part of the county where two boundaries were colliding. No damage was reported due to the landspout remaining over open country.

Thunderstorm Wind, Rawlins

When
July 10, 5:45 PM CST
Where
Rawlins County, 0.87 mi NW of Atwood Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.840, -101.040

Thunderstorm Wind, Rawlins

When
July 10, 5:50 PM CST
Where
Rawlins County, 1.01 mi NW of Atwood Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
39.840, -101.044

Thunderstorm Wind, Rawlins

When
July 10, 5:53 PM CST
Where
Rawlins County, 6.93 mi N of Ludell
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.950, -100.960

Reported by the Tallgrass Energy mesonet station.

Thunderstorm Wind, Rawlins

When
July 10, 5:56 PM CST
Where
Rawlins County, 3.5 mi N of Ludell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -100.960

Via a K-State mesonet station.

Thunderstorm Wind, Rawlins

When
July 10, 6:00 PM CST
Where
Rawlins County, 3.33 mi S of Herndon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.852, -100.778

Trained spotter estimated 60 MPH wind gusts on Highway 117 as the gust front moved through. The winds extended north to the state line, and also occurred west toward Atwood.

Hail, Thomas

When
July 10, 6:40 PM CST
Where
Thomas County, 1.58 mi N of Colby Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.453, -101.045

The hail ranged from nickel to quarter in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121601, 1121602, 1121594, 1121596, 1121597, 1121598, 1121600, 1121593.